Target Audience (click to view)
This activity is designed to meet the needs of physicians.
Learning Objectives(click to view)
Upon completion of the educational activity, participants should be able to:
- Review the findings of a study that aimed to estimate the number of emergency department visits for adverse events relating to dietary supplements and to identify the associated characteristics of patients, products, and types of adverse events.
Method of Participation(click to view)
Statements of credit will be awarded based on the participant reviewing monograph, correctly answer 2 out of 3 questions on the post test, completing and submitting an activity evaluation. A statement of credit will be available upon completion of an online evaluation/claimed credit form at www.akhcme.com/PWsep01. You must participate in the entire activity to receive credit. If you have questions about this CME/CE activity, please contact AKH Inc. at email@example.com.
Credit Available(click to view)
CME Credit Provided by AKH Inc., Advancing Knowledge in Healthcare
This activity has been planned and implemented in accordance with the Essential Areas and policies of the Accreditation Council for Continuing Medical Education (ACCME) through the joint providership of AKH Inc., Advancing Knowledge in Healthcare and Physician’s Weekly’s. AKH Inc., Advancing Knowledge in Healthcare is accredited by the ACCME to provide continuing medical education for physicians.
AKH Inc., Advancing Knowledge in Healthcare designates this enduring activity for a maximum of 0.5 AMA PRA Category 1 Credit(s)™. Physicians should claim only the credit commensurate with the extent of their participation in the activity.
Commercial Support(click to view)
There is no commercial support for this activity.
Disclosures(click to view)
It is the policy of AKH Inc. to ensure independence, balance, objectivity, scientific rigor, and integrity in all of its continuing education activities. The author must disclose to the participants any significant relationships with commercial interests whose products or devices may be mentioned in the activity or with the commercial supporter of this continuing education activity. Identified conflicts of interest are resolved by AKH prior to accreditation of the activity and may include any of or combination of the following: attestation to non-commercial content; notification of independent and certified CME/CE expectations; referral to National Author Initiative training; restriction of topic area or content; restriction to discussion of science only; amendment of content to eliminate discussion of device or technique; use of other author for discussion of recommendations; independent review against criteria ensuring evidence support recommendation; moderator review; and peer review.
Disclosure of Unlabeled Use & Investigational Product(click to view)
This educational activity may include discussion of uses of agents that are investigational and/or unapproved by the FDA. Please refer to the official prescribing information for each product for discussion of approved indications, contraindications, and warnings.
Disclaimer(click to view)
This course is designed solely to provide the healthcare professional with information to assist in his/her practice and professional development and is not to be considered a diagnostic tool to replace professional advice or treatment. The course serves as a general guide to the healthcare professional, and therefore, cannot be considered as giving legal, nursing, medical, or other professional advice in specific cases. AKH Inc. specifically disclaim responsibility for any adverse consequences resulting directly or indirectly from information in the course, for undetected error, or through participant’s misunderstanding of the content.
Faculty & Credentials(click to view)
Discloses no financial relationships with pharmaceutical or medical product manufacturers.
Dorothy Caputo, MA, BSN, RN- CE Director of Accreditation
Discloses no financial relationships with pharmaceutical or medical product manufacturers.
AKH planners and reviewers have no relevant financial relationships to disclose.
Complete the Post Test(click to view)
Herbal products, complementary nutritionals, and micronutrients are all considered to be dietary supplements. The Dietary Supplement Health and Education Act is a 1994 law that defined supplements as food rather than drugs. A consequence of this act is that manufacturers of these supplements are not required to prove that their products have benefits or demonstrate their safety. “Although these products cannot be marketed to treat or prevent disease, they are often taken to address symptoms or illnesses or to maintain or improve overall health,” says Andrew I. Geller, MD.
The estimated number of supplement products has increased significantly over the past 2 decades. Recent reports show that about half of all adults in the United States have reported using at least one dietary supplement in the past month. Post-marketing reporting of adverse events from manufacturers of these supplements is required only for serious adverse events, and voluntary reporting may underestimate the adverse events associated with these products. There has been increasing public attention regarding post-marketing removal of some supplement products, which in turn has led to calls for changes in oversight.
Taking a Closer Look
“Few clinical studies have examined the safety of dietary supplements that are still available on the market, and data are lacking to quantify the frequency of adverse events associated with dietary supplements in the U.S.,” says Dr. Geller. To address this issue, he and his colleagues had a study published in the New England Journal of Medicine that aimed to estimate the number of ED visits for adverse events relating to dietary supplements. They also sought to identify the associated characteristics of patients, products, and types of adverse events.
For the study, nationally representative surveillance data from 63 EDs from 2004 through 2013 were analyzed for ED visits from adverse events relating to dietary supplements. More than 3,600 surveillance cases were identified. “We estimate that more than 23,000 ED visits per year were attributed to adverse events relating to dietary supplements,” Dr. Geller says. “These visits resulted in a more than 2,100 hospitalizations each year.” The study notes that this figure is likely an underestimate because many adverse reactions to supplements can go undetected.
“ED visits relating to dietary supplements commonly involved cardiovascular adverse effects from weight-loss or energy herbal products among young adults, unsupervised ingestion of micronutrients by children, and swallowing problems from micronutrients among older adults,” says Dr. Geller. Typically, children were taken to the ED because of accidental ingestion of a vitamin or other supplement. Among adults aged 65 and older, choking or pill-induced dysphagia or globus caused nearly 38% of all ED visits for supplement-related adverse events, and micronutrients were implicated in about 83% of these visits.
After excluding unsupervised ingestion of dietary supplements by children, the authors found that nearly two-thirds of ED visits for single-supplement–related adverse events involved herbal or complementary nutritional products. About 32% involved micronutrients while herbal and complementary nutritional products for weight loss and increased energy were also commonly involved in such visits. “Weight-loss products or energy products were implicated in more than half the ED visits for supplement-related adverse events among younger adults,” says Dr. Geller (Figure). “Adverse events from weight-loss products or energy products commonly included palpitations, chest pain, or tachycardia.”
Findings of the study should quash arguments that dietary supplements are uniformly safe. “Physicians don’t always ask patients about their supplement use and patients often won’t bring it up,” says Dr. Geller. “Clinicians need to seize the opportunity and ask patients, especially younger individuals, if they use dietary supplements. We need to then educate patients about potential cardiac effects from these products. When treating patients, we also need to consider the possibility that adverse events are related to dietary supplement use.”
Innovative safety packaging and targeted education on safe storage are potential interventions to reduce unsupervised ingestion of supplements by children. “Patients should also be encouraged to keep these supplements out of sight and reach of young children,” Dr. Geller says. Among older adults, swallowing problems caused nearly half of the ED visits for supplement-related adverse events. Decreasing the size of supplement pills or using other delivery vehicles, such as liquids, gels, or powders, may be of benefit. Educating patients on methods for avoiding swallowing problems is also paramount.
“Ultimately, we need targeted interventions to reduce the risk of adverse events associated with using dietary supplements,” says Dr. Geller. “The hope is that these data can be used to inform the development of interventions and reduce the burden on the healthcare system.”
Readings & Resources (click to view)
Geller AI, Shehab N, Weidle NJ, et al. Emergency department visits for adverse events related to dietary supplements. N Engl J Med. 2015;373:1531-1540. Available at: http://www.nejm.org/doi/full/10.1056/NEJMsa1504267#t=article.
Bailey RL, Gahche JJ, Miller PE, Thomas PR, Dwyer JT. Why US adults use dietary supplements. JAMA Intern Med. 2013;173:355-361.
Budnitz DS, Pollock DA, Weidenbach KN, Mendelsohn AB, Schroeder TJ, Annest JL. National surveillance of emergency department visits for outpatient adverse drug events. JAMA. 2006;296:1858-1866.
Cohen PA. Hazards of hindsight—monitoring the safety of nutritional supplements. N Engl J Med. 2014;370:1277-1280.